Alert archive / New York / Beach Hazards Statements in 2020

Beach Hazards Statement 8, NWS Buffalo, NY

July 11, 2020Chautauqua County, New York

NWS Buffalo, NY issued this beach hazards statement at Jul 11, 2020, 11:26 AM EDT for Chautauqua County, New York. It took effect at Jul 11, 2020, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 11:26 AM EDT (15:26 UTC)
In effect from
Jul 11, 2020, 2:00 PM EDT
Expired
Jul 12, 2020, 1:35 AM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WHUS41 KBUF 111526
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1126 AM EDT Sat Jul 11 2020

NYZ019-112330-
/O.NEW.KBUF.BH.S.0008.200711T1800Z-200712T0600Z/
Chautauqua-
1126 AM EDT Sat Jul 11 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Chautauqua county.

* WHEN...Through late tonight.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Apffel
2 follow-up statements
504 
WHUS41 KBUF 112346
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
746 PM EDT Sat Jul 11 2020

NYZ019-120600-
/O.CON.KBUF.BH.S.0008.000000T0000Z-200712T0600Z/
Chautauqua-
746 PM EDT Sat Jul 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
SUNDAY...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Chautauqua county.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
858 
WHUS41 KBUF 120535
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
135 AM EDT Sun Jul 12 2020

NYZ019-120645-
/O.CAN.KBUF.BH.S.0008.000000T0000Z-200712T0600Z/
Chautauqua-
135 AM EDT Sun Jul 12 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 9:46 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 11, 9:46 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
946 AM EDT Sat Jul 11 2020

.SYNOPSIS...
A complex area of low pressure including the tropical remnants
of Fay will move across the region today. Widespread showers
with this system will alleviate drought conditions today, but
there's also a risk of thunderstorms producing locally heavy
rainfall and damaging winds. Showers and storms will taper off
tonight, followed by scattered thunderstorms on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 930 a.m. our region is mainly dry...between the remnants of
tropical system Fay to the east and an area of showers and
storms associated with a shortwave just to the west.

The main forecast concern is the showers and storms with the
shortwave and an approaching complex frontal system. Lingering
moisture in the wake of Fay and the incoming mid- level
shortwave trough to our west will lead to another round of
showers and storms. Following latest high resolution guidance,
it appears the bulk of this will pass just south of a Buffalo to
Rochester to Oswego line today. Comparing upstream observations
suspect that high res QPF is a bit high, but the consensus
track is supported by satellite and radar extrapolation. In
general, expect a swath of a half inch to an inch of rain with
this, which would be beneficial alleviating drought conditions.
However, locally higher amounts approaching 2 inches are
possible which has the potential to cause flooding depending on
location and intensity.

Also, some of these storms have the potential to become strong
to severe in the afternoon through the evening hours. Although,
bulk 0-6km shear values are rather weak with only 15-20 knots
but BUFKIT profile soundings do show plenty of CAPE, especially
for our eastern counties. Also, SPC has place parts of the area
from roughly Rochester/Finger Lakes region into the North
Country in a Marginal Risk for severe storms with the potential
for damaging winds.

Convection, primarily east of Lake Ontario, should exit east of
the region tonight. Thus the night should end with a temporary
lull in any precip potential toward morning as a weak shortwave
ridge moves in (ahead of the next trough.)

In terms of temperatures, highs today will definitely be cooler with
upper 70s to low/mid 80s. Lows tonight will be found in the 60s
areawide by daybreak Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Showers chances will lower the first half of Sunday as the shortwave
trough exits northern New England. This lull in precipitation should
be short lived as another shortwave dipping into the middle Ohio
Valley will provide another round of showers and thunderstorms which
start to arrive by Sunday afternoon into Sunday evening. Severe
threat looks limited, but some localized heavy rainfall is certainly
possible. Sunday looks to be a bit less humid and also not quite as
warm with highs in the upper 70s to lower 80s.

Scattered mainly diurnally driven convection will develop Monday as
one last shortwave rotates through the region. High temperatures
will be mainly in the 70s. Showers linger into Monday evening. Low
temperatures will fall to the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper level pattern shifts Tuesday with a trough moving over New
England and a ridge building northward across the Great Lakes. A dry
northwest flow will lead to mostly dry conditions Tuesday and
Tuesday night. The upper level ridge will flatten and move across
the Northeast mid-week. Warm air advection will bring warmer
temperatures back into the region with highs climbing into the upper
80s Wednesday.

The ridge continues to flatten and the flow becomes more or less
zonal with the exception of a few weak shortwave troughs that move
across the Great Lakes basin. An elongated area of high pressure
will sit across the lower half of the Lower 48 through Saturday.
Little sign of any widespread rainfall during this period however
showers and thunderstorms are possible. Heat and humidity will
increase into next weekend.

Supporting another heat wave are temperature forecasts from the
Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook
map includes the Great Lakes region in an area for EXCESSIVE heat
during the July 18-24 period...and the corresponding 8-14 temp
outlook has a 70 percent bullseye for above normal temps over the
region.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR will likely remain intact across most of Western NY early this
morning. Eastern Terminals, Tropical Depression Fay will slowly pass
to our east which will lead to periods of MVFR VSBY in moderate to
at times heavy rain for KART and KGTB.

With the departure of Tropical Depression Kay, showers and
thunderstorms will then again become more widespread across all of
western and north central NY today as a potent shortwave and frontal
boundary pushes through the region. VFR conditions initially at area
terminals will more than likely give way to MVFR/IFR conditions as
showers and storms become more numerous across the Western and
North Central NY.

Tonight, showers and storms will slowly diminish from west to east
with VFR prevailing at most terminals.

Outlook...

Sunday...Mainly VFR with scattered showers and thunderstorms.
Monday...VFR/MVFR with showers and thunderstorms likely.
Tuesday and Wednesday...VFR.

&&

.MARINE...
A complex system will push a weak cold front through the region
today with showers and thunderstorms. Small Craft Advisory (SCA)
conditions will then likely develop as the front pushes slowly
across the region, especially on Lake Erie by late this afternoon
into this evening. Tonight, winds remain elevated but should drop
off enough to allow for conditions to subside below SCA on Lake
Erie. On the other hand, Lake Ontario winds and waves will pick up
this evening which will support SCA on Lake Ontario overnight into
Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to 1 AM EDT
         Sunday for LEZ040-041.
         Small Craft Advisory from 9 PM this evening to 11 AM
         EDT Sunday for LOZ042>044.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...TMA
LONG TERM...HSK/RSH/Thomas
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jul 11, 4:27 AM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
427 AM EDT Sat Jul 11 2020

NYZ010>012-020-021-085-120830-
Northern Erie-Genesee-Wyoming-Cattaraugus-Allegany-Southern Erie-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-007-008-013-014-120830-
Monroe-Jefferson-Lewis-Livingston-Ontario-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. There is a marginal risk that some
of the storms will become severe with damaging winds the main
threat. There is also a slight risk for excessive rainfall with the
potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-120830-
Chautauqua-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

A high swim risk is expected tonight for beaches along Lake Erie.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-120830-
Niagara-Orleans-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-120830-
Wayne-Northern Cayuga-Oswego-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. There is a marginal risk that some
of the storms will become severe with damaging winds the main
threat. There is also a slight risk for excessive rainfall with the
potential for localized flooding.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high swim risk is expected Sunday for beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:24 PM EDTSpecial Marine WarningBUF66 min
Jul 10, 8:36 PM EDTSpecial Weather StatementBUFChautauqua69 min
Jul 10, 8:53 PM EDTFlash Flood WarningBUFChautauqua106 min
Jul 11, 4:40 AM EDTSmall Craft AdvisoryBUF29 hr
Jul 11, 11:48 AM EDTSpecial Weather StatementBUFChautauqua87 min
Jul 11, 12:30 PM EDTSpecial Weather StatementBUFGenesee30 min
Jul 11, 1:00 PM EDTSpecial Marine WarningBUF45 min
Jul 11, 1:20 PM EDTFlash Flood WarningBUFChautauqua4 hr
Jul 11, 1:28 PM EDTSpecial Weather StatementBUFMonroe47 min
Jul 11, 1:30 PM EDTSpecial Marine WarningBUF34 min
Jul 11, 1:35 PM EDTSpecial Weather StatementBUFChautauqua40 min
Jul 11, 1:55 PM EDTSpecial Weather StatementBUFErie50 min
Jul 11, 2:10 PM EDTSpecial Weather StatementBUFGenesee50 min
Jul 11, 2:18 PM EDTSevere Thunderstorm WarningBUFErie, Genesee39 min
Jul 11, 2:29 PM EDTSpecial Weather StatementBUFWayne46 min
Jul 11, 2:41 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie4 hr
Jul 11, 3:09 PM EDTSpecial Weather StatementBUFOswego51 min
Jul 11, 3:18 PM EDTSpecial Marine WarningBUF57 min
Jul 11, 3:30 PM EDTSpecial Weather StatementBUFMonroe60 min
Jul 11, 3:43 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne43 min
Jul 11, 4:02 PM EDTFlash Flood WarningBUFMonroe, Wayne4 hr
Jul 11, 4:11 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego64 min
Jul 11, 4:13 PM EDTSpecial Marine WarningBUF92 min
Jul 11, 4:23 PM EDTSevere Thunderstorm WarningBUFLewis67 min
Jul 11, 4:37 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego53 min
Jul 11, 4:52 PM EDTFlash Flood WarningBUFLivingston4 hr
Jul 11, 5:26 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis64 min
Jul 11, 6:39 PM EDTSpecial Weather StatementBUFNiagara36 min
Jul 11, 7:38 PM EDTSpecial Weather StatementBUFOswego37 min
Jul 11, 7:56 PM EDTAreal Flood WarningBUFMonroe6 hr
Jul 11, 7:56 PM EDTSevere Thunderstorm WarningBUFOswego43 min

Nearby

Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.